Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 33, NWS Nashville, TN

July 30, 2024Bedford County, Rutherford County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 30, 2024, 10:24 PM CDT for Bedford County, Rutherford County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2024, 10:24 PM CDT (03:24 UTC)
Expired
Jul 31, 2024, 1:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS54 KOHX 310324
FFWOHX
TNC003-149-310530-
/O.NEW.KOHX.FF.W.0033.240731T0324Z-240731T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1024 PM CDT Tue Jul 30 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Bedford County in middle Tennessee...
  Southern Rutherford County in middle Tennessee...

* Until 1230 AM CDT.

* At 1024 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Murfreesboro, Shelbyville, Wartrace, Bell Buckle, Deason, 
  Fosterville, Christiana, Unionville, Rockvale and Rover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3575 8626 3546 8627 3551 8663 3581 8660

FLASH FLOOD...RADAR INDICATED

$$

13
1 follow-up statement
905 
WGUS54 KOHX 310511
FFWOHX
TNC003-149-310630-
/O.EXT.KOHX.FF.W.0033.000000T0000Z-240731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1211 AM CDT Wed Jul 31 2024

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northern Bedford County in middle Tennessee...
  Southern Rutherford County in middle Tennessee...

* Until 130 AM CDT.

* At 1211 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Murfreesboro, Shelbyville, Wartrace, Bell Buckle, Deason, 
  Fosterville, Christiana, Unionville, Rockvale and Rover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3575 8626 3546 8627 3551 8663 3581 8660

FLASH FLOOD...RADAR INDICATED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:59 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 30, 8:59 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
859 PM CDT Tue Jul 30 2024

...New UPDATE...

.UPDATE...
Issued at 859 PM CDT Tue Jul 30 2024

Severe thunderstorm watch in effect for locations across western
half of mid state through 2 AM CDT. Per coordination with SPC,
despite amble CAPE, some concerns if forcing mechanisms will be
strong enough for the persistence of strong to severe convection
across these areas, but still enough of a concern that the
issuance of this severe thunderstorm watch was warranted.

&&

.SHORT TERM...
(Rest of today through Wednesday Night)
Issued at 1113 AM CDT Tue Jul 30 2024

Pretty quiet across Middle TN as we roll up on forecast time. Some
stability waves are being seen in visible satellite across our
eastern counties and this is likely keeping activity at-bay this
morning. Because of the lack of activity, the Heat Advisory
currently out for about 2/3 of the mid-state is proving to be
worthy. Sticking with the 10 degrees at 10 am mantra, BNA is
looking squarely at an afternoon high of 98 degrees. Coupled with
mid-70s dew points, Heat Index values this afternoon will approach
110 degrees in many areas within the advisory. The next question
is eventual thunderstorms and will we get them. The northwest flow
aloft currently being experienced across the region is easily
showing us why this pattern is so difficult to forecast. Storms
were being shown in our eastern counties first thing this morning
across most of the CAMs last night. All of that ended up well east
of Middle TN. Not much is different at this time. CAMs are all
over the place for this afternoon and evening. Currently, we are
tracking two clusters of storms: first, the one in Illinois and a
second behind it in Iowa. Watching in-situ radar and satellite,
one would surmise that the first cluster may actually miss the
mid-state altogether. For now, will focus afternoon PoPs east of
I-65, in case this early round clips our northeast (northern
Cumberland Plateau) or we see scattered activity ahead of it. The
second round, currently back in Iowa, is being shown in several
CAMs to broach the TN-KY state line in our north after 7 pm this
evening. Not a boat-load of confidence in this occurring, however,
due to the trajectory of the previous two MCSs. For now, will
carry about a 40 PoP into the evening. In either of these two
instances, this afternoon or this evening, any thunderstorms will
carry a damaging wind risk (65+ mph), heavy (and potentially
flooding) rains and as we saw yesterday, a tornado can't be ruled
out. If you have outdoor plans between 1 pm and about midnight,
please remain weather aware.

Well, that covers the next 14 hours. Where do we go from there?
The northwest flow aloft should start breaking down tomorrow
night. This means tomorrow, we could see more of the same. Low-
confidence PoP forecasts, as well as HOT and HUMID air, once
again. Have issued a Heat Advisory for the same region of Middle
TN for Wednesday, but with a low-confidence PoP forecast, any
storms in the afternoon in the advisory area would negate the
crazy heat.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 1113 AM CDT Tue Jul 30 2024

Once the northwest flow ends (hopefully tomorrow night), upper
ridging will start to influence the region a little more. This means
Thursday might actually be the hottest day of the week. Southwest
boundary layer flow may keep us from reaching triple digit mercury
values, but Heat Index values will likely be at least Heat Advisory
level. Will continue with the one-day-at-a-time thinking and see
what Thursday looks like tomorrow. The other thing happening on
Thursday is an upper level low that drags down over the Great Lakes,
which may give us our next batch of weather on Friday and Saturday
as an associated boundary slips into the Ohio and TN Valleys. This
has been depicted for several days now, so I would say some storms
will accompany this boundary, especially with the instability
already in place. Timing is a little suspect right now, but best
guess is sometime Friday afternoon, maybe lasting into early
Saturday morning.

Now for the best part of this forecast: after Saturday, we should
get a break. We should be able to turn the spigot off for at least a
few days and while temperatures will likely remain slightly above
seasonal averages, we may get to dry out through the first part of
next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CDT Tue Jul 30 2024

NW flow regime is currently in place. An earlier MCS moved through
our eastern areas and provided some high winds with the storms.
And yet, we are looking at another MCS upstream with convection
firing across far western KY. Current heading is toward 130
degrees so our taf sites could be under the gun again over the
next 3 to 6 hours or so. Will opt to include tempo groups through
the beginning 3-5 hours or so of the taf period. High winds of 15
to 25 mph with higher gusts will be possible with some of the tstm
activity that moves through. Otw, maybe some patchy fog for the
CSV and SRB sites late tonight.

Should receive about a 12 hour break after this evening's mcs.
Pops are rather low during the day tomorrow so will stick with
VCTS during the early to mid afternoon hours.

Note that with no incoming official obs for SRB and CSV...will
opt to continue the "amd not sked" for those sites. But will do my
best to update to get the convective timing down if needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      78  98  79  99 /  60  20   0  10
Clarksville    77  96  78  97 /  60  10   0  10
Crossville     69  89  71  92 /  50  40  10  20
Columbia       75  97  76  99 /  60  10   0  10
Cookeville     71  90  74  93 /  50  30  10  10
Jamestown      68  89  73  92 /  50  60  10  20
Lawrenceburg   75  95  76  97 /  60  20   0  10
Murfreesboro   75  97  76  99 /  60  20   0  10
Waverly        75  97  76  97 /  60  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Wednesday for Bedford-
Cheatham-Davidson-Dickson-Giles-Hickman-Houston-Humphreys-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-
Wilson.

&&

UPDATE.......JB Wright
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....21

In the hours before

Special weather statement, Jul 30, 9:06 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
906 PM CDT Tue Jul 30 2024

TNZ032-064>066-078-080-310230-
Putnam TN-Cumberland TN-Van Buren TN-De Kalb TN-Warren TN-White TN-
906 PM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CUMBERLAND...
SOUTHEASTERN DE KALB...VAN BUREN...NORTHERN WARREN...WHITE AND
CENTRAL PUTNAM COUNTIES THROUGH 930 PM CDT...

At 906 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cookeville to near McMinnville. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cookeville, McMinnville, Sparta, Spencer, Algood, Monterey, Baxter,
Pleasant Hill, Doyle, Centertown, Hamptons Crossroads, Bakers
Crossroads, Virgin Falls State Natural Area, Burgess Falls State
Park, Rock Island State Park, and Fall Creek Falls State Park.

This includes Interstate 40 between mile markers 281 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 8501 3558 8545 3572 8596 3622 8556
TIME...MOT...LOC 0206Z 279DEG 28KT 3614 8548 3577 8581

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Jul 30, 9:07 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
907 PM CDT Tue Jul 30 2024

TNZ027-028-310230-
Davidson TN-Wilson TN-
907 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DAVIDSON AND WEST
CENTRAL WILSON COUNTIES THROUGH 930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermitage, or 8 miles east of Nashville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Juliet, Lakewood, Hermitage, Rural Hill, Green Hill, and Percy
Priest Lake.

This includes Interstate 40 between mile markers 216 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3617 8673 3626 8668 3621 8647 3607 8656
TIME...MOT...LOC 0207Z 291DEG 9KT 3619 8664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Jul 30, 9:11 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
911 PM CDT Tue Jul 30 2024

TNZ006-310245-
Montgomery TN-
911 PM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT MONTGOMERY COUNTY THROUGH 945 PM
CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pembroke to Fort Campbell. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Palmyra, Cunningham, and Woodlawn.

This includes Interstate 24 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3646 8714 3634 8731 3635 8758 3664 8764
      3664 8714
TIME...MOT...LOC 0211Z 337DEG 24KT 3672 8728 3655 8753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Local storm report, Jul 30, 9:13 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
913 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Gst     1 NNW Readyville        35.85N 86.19W
07/30/2024  M56 MPH          Rutherford         TN   Mesonet

            Mesonet station AW222 Readyville.

&&

Shamburger
Local storm report, Jul 30, 9:18 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
918 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     Inglewood               36.21N 86.73W
07/30/2024                   Davidson           TN   Public

            Tree down by Inglewood Kroger.

&&

Shamburger
Local storm report, Jul 30, 9:26 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
926 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     Greenbrier              36.43N 86.81W
07/30/2024                   Robertson          TN   Emergency Mngr

            Brick storage building collapsed at Hwy 41
            and E College St. Apparent microburst based
            on radar.

&&

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:08 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner69 min
Jul 30, 7:21 PM CDTSevere Thunderstorm WarningOHXDavidson20 min
Jul 30, 7:27 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Jul 30, 7:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson35 min
Jul 30, 8:05 PM CDTSpecial Weather StatementOHXRutherford25 min
Jul 30, 8:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford35 min
Jul 30, 8:15 PM CDTAreal Flood AdvisoryOHXDavidson2 hr
Jul 30, 8:23 PM CDTSpecial Weather StatementOHXDavidson37 min
Jul 30, 8:26 PM CDTSpecial Weather StatementOHXJackson, Smith34 min
Jul 30, 8:37 PM CDTAreal Flood AdvisoryOHXRutherford, Williamson113 min
Jul 30, 8:46 PM CDTSpecial Weather StatementOHXCannon44 min
Jul 30, 8:56 PM CDTFlash Flood WarningOHXRutherford, Williamson2 hr
Jul 30, 9:06 PM CDTSpecial Weather StatementOHXPutnam, Van Buren, Warren, White24 min
Jul 30, 9:07 PM CDTSpecial Weather StatementOHXDavidson23 min
Jul 30, 9:11 PM CDTSpecial Weather StatementOHXMontgomery34 min
Jul 30, 9:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Jul 30, 9:55 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson35 min
Jul 30, 10:19 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Williamson41 min
Jul 30, 10:38 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Jul 30, 10:52 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jul 30, 11:46 PM CDTSpecial Weather StatementOHXMarshall, Maury29 min
Jul 31, 8:45 AM CDTAreal Flood AdvisoryOHXFentress3 hr
Jul 31, 10:26 AM CDTAreal Flood AdvisoryOHXFentress, Pickett3 hr
Jul 31, 10:56 AM CDTFlash Flood WarningOHXFentress, Pickett2 hr
Jul 31, 5:22 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett53 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.